North Dakota, 2018

Flash Flood and Hail in North Dakota, May 22, 2018

May 22, 2018 · NWS BIS · 3 events in 2 counties and zones

A moderately unstable but very moist atmosphere was in place over southwest North Dakota when numerous thunderstorms developed in the late afternoon. Initially, large hail was the main threat, with the largest hail being half-dollar size falling in Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A moderately unstable but very moist atmosphere was in place over southwest North Dakota when numerous thunderstorms developed in the late afternoon. Initially, large hail was the main threat, with the largest hail being half-dollar size falling in Grant County. The main threat then shifted towards heavy rainfall, with flash flooding occurring near the town of Haynes in Adams County, where US Highway 12 was closed for approximately two miles due to deep water over the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 1:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, May 22, 1:56 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
356 PM CDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 249 PM CDT Tue May 22 2018

Convective potential highlights the short term forecast.

Two areas of potential convective initiation are possible late
this afternoon across the southwest and south central. First
across the Beach and Medora areas along a weak convergence line,
and a second along a density gradient along the northern periphery
of the cumulus field from near Bowman to Mandan/Bismarck, and
Napoleon. This is evident in the GOES-East Day Cloud Phase
Distinction RGB and Visible imagery through 2042 UTC showing
towering cumulus with ice at cloud top. However, upper level
forcing is rather weak, and sustained initiation would seem to be
another hour or two off. SPC has maintained the marginal risk
across the southwest and south central where MLCAPE around
900-1500 j/kg and deep layer shear of 25-30 kts supports an
isolated severe threat through sunset. Additional, less intense
convection is expected to develop across the northwest late this
afternoon into the early evening where upper level forcing is
greater, but, instability weaker.

Thunderstorms may be sustained across the southwest through the
overnight with a low level jet propagating into the northwest by
early Wednesday morning.

On Wednesday, widespread surface dewpoints in the upper 50s to
mid 60s are forecast to be in place across much of western and
central North Dakota ahead of a surface warm front that will
propagate into southwest North Dakota late Wednesday afternoon.
With the arrival of multiple impulses late Wednesday afternoon
and through evening ahead of the upper low across Montana,
convective initiation within the moisture axis ahead of the warm
front appears to increase after 21 UTC. ML CAPE around 1500-2500
j/kg and deep veering wind profiles with 0-6km shear around 30kts
oriented perpendicular to the moisture axis supports the potential
for a discrete supercellular mode late Wednesday afternoon and
into the early evening. All hazards are possible with the discrete
convection including large hail to golfball size, damaging winds
to 70 mph, and a tornado or two cannot be ruled out. Convection is
likely to congeal as it propagates north through the late evening
into the overnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 249 PM CDT Tue May 22 2018

Convective potential Thursday, and warm temperatures Thursday and
Friday highlight the extended forecast.

An upper level low is forecast to propagate into central North
Dakota by Thursday afternoon. The greatest instability axis may
remain across the James River Valley Thursday afternoon to support
possible strong to severe convection with dewpoints well into the
60s.

The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the
90th percentiles and above Thursday and Friday across western and
central North Dakota. With westerly winds, favored the warmer
edge of the 12 UTC global suite. This would put highs in the mid
to upper 80s Thursday, and the upper 80s to the lower 90s on
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 249 PM CDT Tue May 22 2018

Isolated to scattered rain showers and thunderstorms developing
across the west and south central this afternoon, and continuing
through the evening. Thunderstorms may continue across the
southwest through the night. More widespread thunderstorms are
expected Wednesday, especially during the late afternoon and
evening, across most of western and central North Dakota. A few
storms could be severe Wednesday. VFR conditions outside of rain
showers and thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, May 22, 2:00 PM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
400 PM CDT Tue May 22 2018

NDZ004-005-012-013-023-025-037-048-232100-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
400 PM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed on Wednesday.

NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-Dickey-
400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western North Dakota
late this afternoon and evening. Thunderstorms may continue
across the southwest into the overnight. Scattered thunderstorms
will enter central North Dakota by early this evening. A few
storms could be strong across the southwest. The main hazards
will be small hail, gusty winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed this afternoon and
evening, however, there is a greater chance on Wednesday.

PA

In the hours before

Special weather statement, May 22, 3:16 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
516 PM CDT TUE MAY 22 2018

NDZ045-222245-
Sioux ND-
516 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Prairie Knights Resort, or 11 miles northwest of
Fort Yates, moving northeast at 15 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie Knights Resort.

LAT...LON 4617 10091 4638 10083 4629 10057 4628 10058
      4625 10056 4623 10056 4621 10058 4612 10073
TIME...MOT...LOC 2216Z 220DEG 12KT 4620 10082

EDWARDS
Special weather statement, May 22, 3:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
439 PM MDT TUE MAY 22 2018

NDZ042-045-222315-
Grant ND-Sioux ND-
439 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Keldron, or 17 miles northeast of Lemmon. this storm
was nearly stationary.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Sioux
and southwestern Grant Counties.

LAT...LON 4605 10200 4607 10200 4626 10191 4612 10158
      4597 10178
TIME...MOT...LOC 2239Z 210DEG 4KT 4608 10185

EDWARDS
Special weather statement, May 22, 3:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
452 PM MDT TUE MAY 22 2018

NDZ041-222315-
Hettinger ND-
452 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Mott, moving northeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

LAT...LON 4632 10249 4637 10261 4645 10260 4661 10221
      4640 10207
TIME...MOT...LOC 2252Z 247DEG 17KT 4644 10238

EDWARDS
Special weather statement, May 22, 3:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT TUE MAY 22 2018

NDZ045-222330-
Sioux ND-
559 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Prairie Knights Resort, or 13 miles north of Selfridge,
moving northeast at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Sioux
County.

LAT...LON 4616 10074 4621 10092 4639 10090 4633 10061
TIME...MOT...LOC 2259Z 208DEG 7KT 4622 10085

EDWARDS
Special weather statement, May 22, 4:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
611 PM CDT TUE MAY 22 2018

NDZ034-045-222345-
Sioux ND-Morton ND-
611 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX AND
SOUTHEASTERN MORTON COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Solen, or 23 miles north of Selfridge, moving north at 5 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Solen and Breien.

LAT...LON 4632 10076 4637 10099 4654 10098 4647 10064
TIME...MOT...LOC 2310Z 200DEG 5KT 4638 10090

EDWARDS
Special weather statement, May 22, 4:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 PM MDT TUE MAY 22 2018

NDZ044-230000-
Adams ND-
519 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haynes, or 6 miles east of Hettinger, moving northeast at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Haynes and White Butte.

LAT...LON 4594 10260 4598 10263 4616 10240 4597 10218
      4594 10225
TIME...MOT...LOC 2318Z 232DEG 10KT 4596 10250

EDWARDS

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Adams

When
May 22, 5:00 PM MST to 5:03 PM MST
Where
Adams County, 8.27 mi NE of Hettinger Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.090, -102.510

Hail, Grant

When
May 22, 5:03 PM MST to 5:06 PM MST
Where
Grant County, 3.61 mi WNW of Carson
Measured
1.25 in hail
Reported by
Public
Coordinates
46.440, -101.640

Flash Flood, Adams

When
May 22, 8:00 PM MST to 10:00 PM MST
Where
Adams County, 2.86 mi NNW of Haynes to 1.88 mi N of Haynes
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
46.010, -102.486

Deep water covered US Highway 12 for two miles in length near the community of Haynes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751521, 751522, 751524.